Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 54, NWS Northern Indiana

May 22, 2011Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 22, 2011, 7:43 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 7:43 PM EDT (23:43 UTC)
Expired
May 22, 2011, 8:33 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:10 PM EDTTSTM WND DMG5 Sw Bronson, MITREES DOWN....TIME ESTIMATED FROM RADAR.
May 22, 8:10 PM EDTTSTM WND DMGBronson, MILIMB DOWN ON POWER POLE AND CAUSED POLE TO BURN. LOCATION WAS NEAR THE CITY OF BRONSON. TIME ESTIMATED FROM RADAR.
May 22, 8:15 PM EDTTSTM WND DMG1 Se Union City, MITREES DOWN AT 1 SE UNION CITY AND 5 SE UNION CITY...TIME ESTIMATED FROM RADAR
May 22, 8:19 PM EDTTSTM WND DMG4 Nnw California, MIBARN DESTROYED....LOCATION WAS ON CAMPBELL ROAD BETWEEN FREEMONT AND BROCKLEBANK ROADS. TIME ESTIMATED FROM RADAR.
May 22, 8:20 PM EDTTSTM WND DMGW Coldwater, MITREES DOWN ON US12 JUST WEST OF COLDWATER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:32 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KIWX 222343
SVRIWX
MIC023-149-230045-
/O.NEW.KIWX.SV.W.0054.110522T2343Z-110523T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...
  BRANCH COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 845 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM CENTREVILLE TO 5 MILES SOUTHWEST OF STURGIS...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  STURGIS...
  COLON...
  BRONSON...
  UNION CITY...
  COLDWATER...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MENDON...FAWN RIVER...FINDLEY...FAIRFAX...LEONIDAS...BURR OAK...
SHERWOOD...GILEAD...EAST GILEAD...MATTESON LAKE...KINDERHOOK AND LAKE
OF THE WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH...
ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4176 8486 4176 8549 4207 8559 4208 8493
TIME...MOT...LOC 2343Z 233DEG 33KT 4192 8548 4176 8547
WIND...HAIL 60MPH <.50IN

$$
3 follow-up statements
822 
WWUS53 KIWX 230001
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 PM EDT SUN MAY 22 2011

MIC023-149-230045-
/O.CON.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/
BRANCH MI-ST. JOSEPH MI-
801 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN ST. JOSEPH AND BRANCH COUNTIES IN SOUTHWEST
MICHIGAN...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF COLON TO 5 MILES WEST OF
BRONSON...AND MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLDWATER...BRONSON...UNION CITY...SHERWOOD...MATTESON LAKE...LAKE
  OF THE WOODS...BATAVIA...HODUNK...MARBLE LAKE AND GIRARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH...
ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4183 8488 4182 8532 4207 8545 4208 8493
TIME...MOT...LOC 0002Z 233DEG 33KT 4202 8529 4187 8525
WIND...HAIL 60MPH <.50IN

$$
330 
WWUS53 KIWX 230012
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
812 PM EDT SUN MAY 22 2011

MIC149-230022-
/O.CAN.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/
ST. JOSEPH MI-
812 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY
IN SOUTHWEST MICHIGAN IS CANCELLED...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD  
MOVED OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4189 8489 4189 8520 4207 8529 4208 8493
TIME...MOT...LOC 0012Z 233DEG 33KT 4207 8519 4192 8515

$$

MIC023-230045-
/O.CON.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/
BRANCH MI-
812 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHERN BRANCH COUNTY...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 5 MILES WEST OF UNION CITY TO 10 MILES WEST OF
COLDWATER...AND MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  COLDWATER...

OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
HODUNK...MARBLE LAKE AND GIRARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH...
ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4189 8489 4189 8520 4207 8529 4208 8493
TIME...MOT...LOC 0012Z 233DEG 33KT 4207 8519 4192 8515
WIND...HAIL 60MPH <.50IN

$$
876 
WWUS53 KIWX 230033
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT SUN MAY 22 2011

MIC023-230043-
/O.CAN.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/
BRANCH MI-
833 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRANCH COUNTY IS
CANCELLED...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED
OUT OF THE AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4189 8489 4189 8520 4207 8529 4208 8493
TIME...MOT...LOC 0033Z 233DEG 33KT 4218 8498 4203 8494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:24 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 22, 4:24 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
424 PM EDT SUN MAY 22 2011

.SHORT TERM...

TONIGHT THROUGH MONDAY NIGHT

CONVECTIVE POTENTIAL TONIGHT THROUGH THE SHORT TERM PERIOD WILL BE
THE MAIN FORECAST CONCERNS.

AXIS OF STRONG INSTABILITY WITH MUCAPES ON THE ORDER OF 3500 J/KG
EXTENDS FROM NEAR QUAD CITIES AREA EASTWARD INTO FAR NORTHERN
INDIANA AND FAR SOUTHERN LOWER MICHIGAN. WEAK SHORT WAVES RIPPLING
THROUGH SOUTHWEST UPPER LEVEL FLOW WILL COMBINE WITH THIS
INSTABILITY AXIS TO POSE SOME SEVERE THREAT ACROSS NORTHEAST
INDIANA...SOUTHEAST LOWER MICHIGAN...AND FAR NORTHWEST OHIO OVER THE
NEXT FEW HOURS. IN ADDITION...WILL NEED TO MONITOR EVOLUTION OF
BROKEN BAND OF STORMS FROM JUST WEST OF CHICAGO EXTENDING INTO
CENTRAL ILLINOIS. POSSIBLE GRAVITY WAVE INTERACTION AND PRE FRONTAL
CONVERGENCE ZONE HAVE AIDED STORM COVERAGE ACROSS THIS AREA WHICH IS
ALSO COINCIDENT WITH AFOREMENTIONED STRONGER INSTABILITY AXIS. DEEP
LAYER SHEAR ON THE ORDER OF 30 TO 40 KNOTS ACROSS THE AREA ALSO
SUPPORTIVE OF SEVERE THREAT...WITH MAIN UNCERTAINTY IN THE EXTENT OF
SEVERE WEATHER ON BOUNDARY DESTABILIZATION POSSIBLE AS STRONGER
FORCING ARRIVES FROM WEST LATER THIS EVENING. MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALTHOUGH CANNOT COMPLETELY RULE OUT
ISOLD TORNADO LATER THIS EVENING ACROSS ESPECIALLY WESTERN PORTIONS
OF THE AREA BEFORE A MORE CONSOLIDATED LINEAR STORM MODE IS EXPECTED.

UPPER TROUGH WILL SLOWLY TRACK ACROSS GREAT LAKES REGION ON MONDAY
WITH 50 TO 60 KNOT MID LEVEL JET STREAK EXPECTED TO CUT THROUGH THE
BASE OF THIS TROUGH BROAD WEAK LOW LEVEL CONFLUENCE EXPECTED SOUTH
OF THIS UPPER TROUGH ACROSS THE LOCAL AREA. MODERATE TO STRONG
INSTABILITY EXPECTED TO DEVELOP AGAIN DURING THE AFTERNOON AND WITH
MAGNITUDE OF FORCING...FEEL THAT LIKELY POPS ARE IN ORDER ACROSS
APPROX SOUTHEAST HALF OF THE AREA. SHEAR PROFILES LIKELY TO SUPPORT
SUPERCELLULAR STRUCTURES AT INITIATION BEFORE STORMS LIKELY CONGEAL
LATE AFTERNOON TOWARD EVENING. POOLING LOW LEVEL MOISTURE IN THIS
CONFLUENT LOW LEVEL FLOW SHOULD SUPPORT PWATS IN EXCESS OF 1.5
INCHES AND A POTENTIAL OF SOME LOCALLY HEAVY RAINFALL. STRONGEST MID
LEVEL FORCING WILL SHIFT EAST OF THE AREA DURING THE
EVENING...ALTHOUGH WILL LIKELY MAINTAIN SOME SCATTERED STORMS JUST
IN ADVANCE OF SOUTHWARD MOVING COOL FRONT INTO THE EVENING HOURS
WITH LOW LEVEL CONVERGENCE BEING MAINTAINED.

&&

.LONG TERM...
TUESDAY THROUGH SUNDAY...THE CHALLENGES THIS PERIOD INCLUDE THE
TIMING OF UPPER LEVEL TROFS AS A MORE SIGNIFICANT SHORTWAVE MOVES
EAST. FOR THIS PACKAGE...BLENDED THE GFS AND GFS ENSEMBLES ALONG
WITH THE ECMWF. THE ECMWF HAS MADE A COMPLETE RETREAT ON THE MASSIVE
CUT OFF LOW ADVERTISED EARLIER OVER THE EASTERN CONUS EARLY NEXT
WEEK. AN ACTIVE AND POTENTIALLY VERY WET PERIOD IS EXPECTED TUESDAY
INTO FRIDAY AS UPPER LEVEL TROFS EJECT NORTHEAST AND AS A FRONT
UNDULATES OVER THE AREA. THE ONGOING GRIDS/FORECAST APPEAR ON TRACK
WITH THE GENERAL TIMING OF THE SHOWERS AND STORMS IN THIS REGARD.
CURRENT THINKING IS THAT THE BEST CHANCE FOR RAIN IS FROM WEDNESDAY
INTO EARLY FRIDAY WHERE WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE EXPECTED.  THERE SHOULD BE A SIGNIFICANT WARMING TREND LATE IN
THE PERIOD GIVEN THE LATEST ECMWF AND GFS TRENDS. WARMER
TEMPERATURES BY LATE IN THE PERIOD ARE SUPPORTED BY THE GFS AND
CANADIAN 500 MB ANALOG SIGNALS.

&&

.AVIATION...
18Z TAFS...ONLY MINOR ADJUSTMENTS MADE TO THE 18Z TAFS WITH MAIN
CONCERN ON TIMING BETTER CHANCE OF THUNDERSTORMS FOR THE
TERMINALS. AN OLD OUTFLOW BOUNDARY FROM EARLY MORNING STORMS
ACROSS ILLINOIS HAS COMBINED WITH A WEAK UPPER DISTURBANCE EMBEDDED
IN SOUTHWESTERLY UPPER FLOW FOR BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS SOUTH OF THE TERMINALS ACROSS CENTRAL INDIANA. WHILE
AN ISOLATED SHOWER OR STORM IS POSSIBLE ESPECIALLY AT KFWA THROUGH
REMAINDER OF THE AFTERNOON...CONFIDENCE IS TOO LOW TO INCLUDE
MENTION OF TSRA UNTIL TONIGHT WHEN PREFRONTAL TROUGH/CONVERGENCE
AXIS MOVES INTO THE AREA. HAVE MAINTAINED PREVIOUS MENTION OF
THUNDER TONIGHT...MAINLY IN THE 00Z TO 06Z TIMEFRAME. CHANCE OF
THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT/EARLY MORNING
HOURS AS SHORT WAVE TROUGH CURRENTLY ACROSS WESTERN MISSOURI
SHIFTS OFF TO THE EAST. POTENTIAL OF MORE STORMS WILL LINGER INT&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...SKIPPER
AVIATION...MARSILI
Hazardous weather outlook, May 22, 6:20 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EDT SUN MAY 22 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
620 AM EDT SUN MAY 22 2011 /520 AM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE THIS
AFTERNOON AND EVENING...ACROSS NORTHERN INDIANA AND SOUTHWEST
LOWER MICHIGAN. THE STORMS WILL MOVE EAST...AFFECTING SOUTH
CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO IN THE EVENING INTO
TONIGHT. ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND ISOLATED HAIL
TO ONE INCH IN DIAMETER ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY
NIGHT. SOME THUNDERSTORMS MAY BE SEVERE MONDAY...WITH DAMAGING
WIND GUSTS THE GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT...AND AGAIN ON MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-231030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
620 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT...
ESPECIALLY BEFORE MIDNIGHT. WIND GUSTS TO 40 KNOTS AND HAIL TO
ONE INCH IN DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE
IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, May 22, 7:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     WAKARUSA                41.54N  86.02W
05/22/2011                   ELKHART            IN   TRAINED SPOTTER

            TREES DOWN AND POSSIBLE BARN DAMAGE NEAR WAKARUSA.

&&

EVENT NUMBER IWX1100794

LASHLEY
Local storm report, May 22, 7:16 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     PLYMOUTH                41.34N  86.31W
05/22/2011                   MARSHALL           IN   BROADCAST MEDIA

            LARGE TREE DOWN ON A CAR ON MICHIGAN STREET...TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER IWX1100795

SAW
Special weather statement, May 22, 7:18 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EDT SUN MAY 22 2011

INZ005-006-MIZ078>080-230015-
BRANCH MI-CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
718 PM EDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ELKHART COUNTY IN
NORTH CENTRAL INDIANA...AND LAGRANGE COUNTY IN NORTHEAST INDIANA...
AND EASTERN CASS...ST. JOSEPH AND WESTERN BRANCH COUNTIES IN
SOUTHWEST MICHIGAN...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARCELLUS TO 7 MILES
SOUTH OF MIDDLEBURY...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  THREE RIVERS...
  LAGRANGE...
  STURGIS...
  MARCELLUS...
  WHITE PIGEON AND CONSTANTINE...
  CENTREVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4176 8519 4176 8520 4161 8520 4155 8576
      4207 8591 4207 8517
TIME...MOT...LOC 2319Z 251DEG 31KT 4204 8588 4158 8571
Local storm report, May 22, 7:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
722 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     MISHAWAKA               41.66N  86.16W
05/22/2011                   ST. JOSEPH         IN   BROADCAST MEDIA

            LARGE TREES DOWN ON LINCOLNWAY EAST. ROADS ARE
            BLOCKED...TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER IWX1100796

SAW
Special weather statement, May 22, 7:34 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 PM EDT SUN MAY 22 2011

INZ008-016>018-023>025-230030-
ALLEN IN-HUNTINGTON IN-KOSCIUSKO IN-MIAMI IN-NOBLE IN-WABASH
IN-WHITLEY IN-
734 PM EDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN MIAMI...NORTHERN
WABASH AND SOUTHEASTERN KOSCIUSKO COUNTIES IN NORTH CENTRAL
INDIANA...AND NORTHWESTERN WELLS...NORTHERN HUNTINGTON...WHITLEY...
WESTERN ALLEN AND SOUTHEASTERN NOBLE COUNTIES IN NORTHEAST INDIANA...

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINONA LAKE TO 11
MILES SOUTHWEST OF NORTH MANCHESTER...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  NORTH MANCHESTER...
  TRI-LAKES AND COLUMBIA CITY...
  HUNTINGTON...
  PIERCETON...
  SOUTH WHITLEY...
  ANDREWS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4085 8601 4128 8581 4132 8520 4083 8534
TIME...MOT...LOC 2334Z 270DEG 32KT 4117 8583 4090 8590
Local storm report, May 22, 7:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LIGONIER                41.47N  85.59W
05/22/2011                   NOBLE              IN   LAW ENFORCEMENT

            TWO TREES DOWN

&&

EVENT NUMBER IWX1100797

SKIPPER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:37 PM EDTSevere Thunderstorm WarningIWXHillsdale68 min
May 22, 4:03 PM EDTSevere Thunderstorm WarningIWXHillsdale15 min
May 22, 7:18 PM EDTSpecial Weather StatementIWXSaint Joseph57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.